New Mexico, 2012Flash Flood in New Mexico, September 28, 2012
September 28, 2012 · NWS MAF · 1 event in 1 county or zone
The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region. Low-level winds were from the southeast which allowed for moisture from the Gulf of Mexico to get advected into the area. This abundance of moisture was combined with instability and various shortwave troughs that moved over the area to provide lift to help sustain heavy rain over West Texas and Southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 1:07 PM MST, 22 minutes earlier.
Area forecast discussion, Sep 28, 1:07 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT FRI SEP 28 2012
.DISCUSSION...
HAVE CONCENTRATED ON EARLY PART OF FORECAST AS THAT IS WHERE THE MOST
SIGNIFICANT WX EXPECTED. TODAY HAS BEEN A RARE HEAVY RAIN EVENT FOR
W TX AS HAVE ALREADY SHATTERED THE DAILY RAINFALL RECORD AT MAF WITH
MORE THAN 3.2 INCHES. THIS EVENT BEGAN WITH COPIOUS AMOUNTS OF
MOISTURE FROM FORMER PACIFIC HURRICANE MIRIAM... AND NOW T.S. NORMAN
STREAMING ACROSS THE AREA. THIS COMBINED WITH A WEAK SURFACE
BOUNDARY AND A STRONG SHORTWAVE DRIFTING ACROSS THE AREA TO PRODUCE
THE MOST SIGNIFICANT RAINFALL FOR W TX AND SE NM IN YEARS.
IN THE UPPER PATTERN A BROAD UPPER RIDGE EXTENDS ACROSS THE SOUTHERN
TIER OF STATES WITH A STRONG SHORTWAVE DRIFTING UP ACROSS THE AREA.
HAVE A VERY TROPICAL AIRMASS IN PLACE WITH HIGH PW... HAVE HAD
MAINLY HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS. WIDESPREAD
SHOWERS AND STORMS CONTINUE ACROSS THE REGION THIS AFTERNOON. MODEL
QPF CONTINUES TO DEVELOP HEAVY RAIN TONIGHT BUT SHIFTS IT SOUTHWARD
WITH HIGHEST TOTALS BEFORE MIDNIGHT BEING MAINLY SOUTH OF THE PECOS
RIVER. AFTER MIDNIGHT THE HEAVIEST RAIN SHIFTS NORTHEAST ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN. ON SATURDAY THIS RAIN SLOWLY
DRIFTS EASTWARD WITH THE BEST CHANCE FOR THE EASTERN PERMIAN BASIN.
RECENT RADAR TRENDS INDICATE MODERATE RAIN DEVELOPMENT ACROSS SE NM
SO BASED ON THIS AND LATEST MODEL QPF WENT AHEAD AND ADDED EDDY...
LEA... AND CULBERSON COUNTIES TO THE FLASH FLOOD WATCH.
TEMPERATURES HAVE BEEN SLOW TO WARM TODAY WITH WIDESPREAD RAIN AND
CLOUDS... BUT SHOULD BE SLOW TO DROP WITH THE HIGH DEWPTS. SO
EXPECT LITTLE CHANGE IN TEMPS TONIGHT. BY SUNDAY THE UPPER RIDGE
STRENGTHENS ACROSS THE WESTERN U.S. AS A STRONG TROUGH DIGS ACROSS
THE EAST. A LOW CHANCE OF ADDITIONAL STORMS SUNDAY WITH THE REST OF
THE FORECAST DRY. TEMPERATURES RETURN TO NEAR NORMAL BY MID WEEK BUT
A COLD FRONT IN THE EXTENDED WILL BRING COOLER READINGS FOR NEXT
THURSDAY AND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 61 75 57 81 / 80 20 10 20
BIG SPRING TX 62 74 58 80 / 90 40 10 20
CARLSBAD NM 63 78 59 83 / 70 20 10 20
DRYDEN TX 67 78 63 84 / 100 50 10 10
FORT STOCKTON TX 63 75 59 81 / 90 30 10 10
GUADALUPE PASS TX 55 71 53 76 / 70 20 10 10
HOBBS NM 61 77 57 80 / 70 20 10 20
MARFA TX 55 71 49 76 / 80 30 10 10
MIDLAND INTL AIRPORT TX 62 76 58 81 / 90 30 10 20
ODESSA TX 62 75 58 81 / 90 30 10 20
WINK TX 63 79 61 84 / 80 20 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
&&
27/72Hazardous weather outlook, Sep 28, 12:13 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT FRI SEP 28 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT FRI SEP 28 2012 /113 PM MDT FRI SEP 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN EXTENDED TO INCLUDE ALL OF SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH EARLY SATURDAY MORNING. NUMEROUS
TO SCATTERED SHOWERS WILL CONTINUE THROUGH TONIGHT AND MAY LEAD
TO FLOODING AND SOME LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST
DURING THE DAY SATURDAY. ANY ADDITIONAL RAINFALL MAY RESULT IN
CONTINUED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 28, 7:41 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
941 AM CDT FRI SEP 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 6 S WESTBROOK 32.27N 101.01W
09/28/2012 MITCHELL TX LAW ENFORCEMENT
STRANDED VEHICLES WERE REPORTED SOUTH OF WESTBROOK.
&&
MSCHULDTLocal storm report, Sep 28, 9:45 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1145 AM CDT FRI SEP 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLASH FLOOD 4 W MIDLAND 32.00N 102.15W
09/28/2012 MIDLAND TX NWS EMPLOYEE
BOTH ACCESS ROADS AT LOOP 250 WEST AND BI-20 FLOODED.
&&
70Local storm report, Sep 28, 9:50 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT FRI SEP 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD MIDLAND 32.00N 102.08W
09/28/2012 MIDLAND TX FIRE DEPT/RESCUE
MIDLAND FD REPORTS DUMP TRUCKS BEING USED TO BLOCK
FLOODED INTERSECTIONS AT CUTHBERT AT A STREET...BIG
SPRING AT MISSOURI...AND TX 307 AT I-20.
&&
70Flash Flood, Eddy
- When
- September 28, 1:29 PM MST to 3:29 PM MST
- Where
- Eddy County, 1 mi WNW of Carlsbad to 0.72 mi SW of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.428, -104.245
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. The Carlsbad police department reported that most intersections in Carlsbad were flooded. The cost of damage is a very rough estimate since no damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Washington, September 28, 20121 death · 1 event
- Flash Flooding in Texas, September 28, 2012$3.6 million · 5 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$552,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$55,000 · EF0 · 4 events
- Dense Fog in Virginia, September 28, 201213 events
- Flash Flooding in Connecticut, September 28, 20127 events
- Damaging Winds in Virginia, September 28, 2012$7,000 · 53 kt wind · 4 events
- Hail in North Carolina, September 28, 20121 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 28, 20123 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20123 events
- Damaging Winds in Virginia, September 28, 2012$1,000 · 50 kt wind · 2 events
- Flash Flood in New York, September 28, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411454.